A while ago I got a Depo Provera shot and instead of getting my period as normal I started staining and have been now for about 20 days. The staining basically looks like tinted discharge and when I do a bedika I get a little red blood at the center. I am not sure what to do in this situation. Do I just wait until I stop staining completely or is this type of perpetual staining considered ok for clean days? The color is light brown and translucent. This has been very difficult on me and if you know how to get clean from Depo Provera, like any herbs or medicines, please let me know.
We are sorry to hear of your prolonged staining.
Many women experience irregular bleeding with Depo Provera. Unlike other progesterone-only methods of contraception, Depo Provera remains in the system for months, curtailing the options for addressing such staining.
Light brown staining with no hint of a reddish tint does not make a woman niddah or invalidate her clean days, even on a bedikah cloth. But red blood on a bedikah cloth such as you describe, even in small amounts, does make a woman niddah and invalidates the clean days.
Try to clean yourself out well internally and perform a hefsek taharah. Perform one bedikah on day one of the clean days, and one on day seven. (Be careful not to forget day seven.) If these three bedikot are valid, and you do not find stains of a problematic color and size on your white underwear, you can go to the mikveh. In this specific case, the moch dachuk and further bedikot are not required — or recommended.
A bedikah need not be completely clear. Questionable colors, such as brown, should be brought to a halachic authority for evaluation rather than presumed to invalidate the clean days. When asking a question, make sure to mention your Depo Provera injection and difficulties with continuous staining.
Unfortunately, getting into and through the clean days might take some time. If you're unable to complete the clean days even with the above measures, please get back to us.
Since staining, of different colors, may be ongoing, we also recommend reviewing the laws of stains, as by reading our site's articles "Stains" and "Toilet Paper".
You may wish to discuss with your physician the possibility of using hormonal intervention to reduce staining. Our app for healthcare professionals might be of assistance in explaining the implications of continuous staining.
We hope this answer helps you reach the mikveh soon. Please do not hesitate to contact us with any further questions.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.